Arkansas, 2016Flash Flooding and Hail in Arkansas, July 23 to 27, 2016
July 23 to 27, 2016 · NWS LZK · 11 events in 7 counties and zones
Several thunderstorms 7/23-27/16 produced damaging winds, hail, and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several thunderstorms 7/23-27/16 produced damaging winds, hail, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 23, 1:55 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 23, 1:55 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
255 PM CDT SAT JUL 23 2016
.Short Term...Tonight through Sunday night
Much like yesterday, convection developed rapidly by early afternoon
but a little more concentrated over the south versus previous days.
Current temperatures are actually running a little behind yesterday
but dew points are higher leading to excessive heat warnings around
the metropolitan area with a heat advisory covering the remainder of
the CWA. The very hot conditions will continue on Sunday and the
heat advisory will be continued but the extended period will offer
some relief.
Strong upper ridge that has been dominating of late is showing some
signs of breaking down. Latest moisture channel imagery shows an
upper trough over the western high plains that is effectively
flattening out this feature. Moisture channel imagery also shows an
upper level disturbance along the Tennessee/Mississippi border, on
the eastern periphery of the ridge, which is helping to enhance the
convection.
Precipitation chances will decrease this evening before ramping up
again tonight and especially Sunday as the aforementioned upper
disturbance drifts southwest through the day. Rain chances will be
higher over the south as a result. With PWATS in excess of two
inches and light winds aloft, locally heavy rain can not be
discounted. Precipitation chances will decrease Sunday night as the
disturbance weakens/moves into Texas by Monday morning.
&&
Long Term...Monday through Saturday
The gist of the long term period has not changed much. High
amplitude upper ridge will have broken down come Monday, thanks to a
couple of shortwave troughs making upper flow across the Canadian
border more zonal. Afterward the models are in good agreement with
building the ridge over the western United States by mid to late
week which will offer continued relief from the excessive heat we
have seen of late.
In addition to the relief in the heat, the pattern change will lead
to increased rain chances. This will be a mix of diurnally driven
convective tendencies, as well as the possibility of some MCS
activity. As such kept rain chances in the forecast during both the
daytime and nighttime hours, with the highest chances during the
afternoon and evening. One other thing to note about the long term
period is that precipitable water values will be fairly
high...around or exceeding 2 inches...through the period. With
overall weak flow and high PWAT levels, the possibility for flash
flooding will be of concern as storms will be efficient rain
producers and slow moving.
&&
.PRELIMINARY POINT TEMPS/POPS...
Batesville AR 96 77 93 76 / 30 20 30 20
Camden AR 99 78 95 74 / 30 30 50 30
Harrison AR 95 76 94 73 / 30 10 30 20
Hot Springs AR 99 78 96 74 / 30 30 40 30
Little Rock AR 101 78 96 76 / 30 30 40 20
Monticello AR 96 78 93 75 / 30 40 60 30
Mount Ida AR 99 76 95 73 / 30 20 30 30
Mountain Home AR 97 76 95 74 / 30 10 30 20
Newport AR 97 77 94 76 / 30 20 40 20
Pine Bluff AR 96 78 93 75 / 30 40 50 30
Russellville AR 99 77 96 75 / 30 20 30 20
Searcy AR 97 77 94 74 / 30 30 40 20
Stuttgart AR 97 77 94 75 / 30 40 50 20
&&
.LZK Watches/Warnings/Advisories...
Heat Advisory until 9 PM CDT Sunday FOR Arkansas-Baxter-Boone-
Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-Desha-
Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-Independence-Izard-
Jackson-Jefferson-Johnson-Lincoln-Logan-Lonoke-Marion-Monroe-
Montgomery-Newton-Ouachita-Perry-Pike-Polk-Pope-Prairie-Pulaski-
Saline-Scott-Searcy-Sharp-Stone-Van Buren-White-Woodruff-Yell.
Excessive Heat Warning until 9 PM CDT this evening FOR Faulkner-
Lonoke-Pulaski-Saline-White.
&&
Short Term...56 / Long Term...64
Hazardous weather outlook, Jul 23, 10:30 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1130 AM CDT SAT JUL 23 2016
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
1130 AM CDT SAT JUL 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
EXPECT TEMPERATURES TO WARM INTO THE 90S TO AROUND 100 FOR MOST
LOCATIONS THIS AFTERNOON. THESE HOT TEMPERATURES...COMBINED WITH
ELEVATED HUMIDITY LEVELS...WILL RESULT IN HEAT INDEX VALUES
PEAKING FROM 100 TO 110 DEGREES FOR MOST AREAS THIS AFTERNOON.
HEAT INDICES WILL EXCEED 110 DEGREES IN AND NEAR THE LITTLE ROCK
METROPOLITAN AREA. AN EXCESSIVE HEAT WARNING IS NOW IN EFFECT
THROUGH THIS EVENING.
TAKE EXTRA PRECAUTIONS AS THESE CONDITIONS CAN CREATE HEAT
ILLNESSES.
SOME ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS ARE
POSSIBLE...WITH CLOUD TO GROUND LIGHTNING THE PRIMARY THREAT.
SOME GUSTY WINDS AND LOCALLY HEAVY RAINFALL MAY ALSO BE SEEN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE HOT AND HUMID CONDITIONS WILL CONTINUE INTO SUNDAY AND
POTENTIALLY INTO MONDAY. AFTERNOON HIGHS WILL REMAIN IN THE
90S...MAYBE APPROACHING 100. HEAT INDEX VALUES WILL PEAK OVER 105
DEGREES DURING THE AFTERNOON HOURS. TEMPERATURES WILL SLOWLY
DECREASE THROUGHOUT THE WEEK AS RAIN CHANCES INCREASE ACROSS THE
STATE.
CHANCES FOR MORE SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST
STARTING SUNDAY...AND THROUGH PRETTY MUCH MOST OF NEXT WEEK. OTHER
THAN CLOUD TO GROUND LIGHTNING...SOME GUSTY WINDS COULD ALSO BE
SEEN. GIVEN THE SLOW MOVEMENT OF ANY STORMS...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE...RESULTING IN AN ISOLATED FLASH FLOOD
THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.
62/66/56
In the hours before
Special weather statement, Jul 23, 1:44 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
244 PM CDT SAT JUL 23 2016
ARZ047-057-232030-
ARKANSAS AR-MONROE AR-
244 PM CDT SAT JUL 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MONROE AND
NORTHEASTERN ARKANSAS COUNTIES UNTIL 330 PM CDT...
AT 244 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALMYRA...OR 14 MILES EAST OF STUTTGART...MOVING WEST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ST. CHARLES... CROCKETTS BLUFF...
LAWRENCEVILLE...
LAT...LON 3452 9120 3440 9109 3431 9124 3439 9138
3450 9133
TIME...MOT...LOC 1944Z 076DEG 16KT 3441 9131
65Special weather statement, Jul 23, 1:55 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
255 PM CDT SAT JUL 23 2016
ARZ034-232045-
WOODRUFF AR-
255 PM CDT SAT JUL 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WOODRUFF COUNTY
UNTIL 345 PM CDT...
AT 254 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MCCRORY...OR 12 MILES SOUTHEAST OF AUGUSTA...MOVING NORTHWEST AT 5
MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PATTERSON... MCCRORY...
MORTON... HOWELL...
HILLEMAN... GRAYS...
WIVILLE... PENROSE...
LAT...LON 3509 9123 3522 9133 3529 9126 3531 9118
3528 9107 3523 9104 3508 9104 3507 9105
TIME...MOT...LOC 1954Z 137DEG 6KT 3520 9116
65Special weather statement, Jul 23, 2:19 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
319 PM CDT SAT JUL 23 2016
ARZ046-047-057-232045-
ARKANSAS AR-PRAIRIE AR-MONROE AR-
319 PM CDT SAT JUL 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONROE...NORTH
CENTRAL ARKANSAS AND SOUTHEASTERN PRAIRIE COUNTIES UNTIL 345 PM
CDT...
AT 319 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ROE...OR 8 MILES SOUTHWEST OF CLARENDON. THE STORM WAS
NEARLY STATIONARY.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLARENDON... ULM...
ROE... ABERDEEN...
CASSCOE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3471 9128 3451 9130 3453 9154 3471 9147
TIME...MOT...LOC 2019Z 092DEG 5KT 3461 9141
46
Special weather statement, Jul 23, 2:25 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
325 PM CDT SAT JUL 23 2016
ARZ033-232100-
WHITE AR-
325 PM CDT SAT JUL 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WHITE COUNTY UNTIL
400 PM CDT...
AT 324 PM CDT...DOPPLER RADAR WAS TRACKING A COUPLE OF STRONG
THUNDERSTORMS FROM KENSETT TO NEAR HIGGINSON. THE STORMS WERE NEARLY
STATIONARY.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SEARCY... BALD KNOB...
JUDSONIA... KENSETT...
HIGGINSON... WEST POINT...
GARNER... GRIFFITHVILLE...
WALKER... PLAINVIEW IN WHITE COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3532 9176 3510 9180 3508 9161 3532 9156
TIME...MOT...LOC 2024Z 007DEG 5KT 3526 9168 3514 9169
46
Special weather statement, Jul 23, 2:57 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
357 PM CDT SAT JUL 23 2016
ARZ044-232130-
PULASKI AR-
357 PM CDT SAT JUL 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PULASKI COUNTY UNTIL 430
PM CDT...
AT 357 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHENAL VALLEY...OR OVER WEST LITTLE ROCK. THIS STORM WAS NEARLY
STATIONARY.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LITTLE ROCK... NORTH LITTLE ROCK...
WEST LITTLE ROCK... MAUMELLE...
SOUTHWEST LITTLE ROCK... PINNACLE MOUNTAIN STATE PARK...
CHENAL VALLEY... FERNDALE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3468 9241 3473 9255 3476 9255 3476 9256
3477 9256 3486 9251 3481 9234
TIME...MOT...LOC 2057Z 297DEG 4KT 3478 9245
46Special weather statement, Jul 23, 3:12 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
412 PM CDT SAT JUL 23 2016
ARZ042-054-232145-
HOT SPRING AR-GARLAND AR-
412 PM CDT SAT JUL 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARLAND AND CENTRAL
HOT SPRING COUNTIES UNTIL 445 PM CDT...
AT 411 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HOT SPRINGS. THIS STORM WAS NEARLY STATIONARY.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS... HOT SPRINGS MEMORIAL FIELD...
ROCKWELL... HOT SPRINGS NATIONAL PARK...
PINEY IN GARLAND COUNTY... RED OAK...
OAKLAWN RACETRACK... LAKE CATHERINE STATE PARK...
LAT...LON 3448 9317 3453 9301 3439 9291 3434 9309
TIME...MOT...LOC 2111Z 327DEG 3KT 3445 9305
46
Event by event
7 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Lonoke
- When
- July 23, 3:29 PM CST
- Where
- Lonoke County, Cabot
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 34.970, -92.020
Siding was blown off of several homes in Cabot from a thunderstorm wind gust.
Thunderstorm Wind, Pulaski
- When
- July 23, 3:55 PM CST
- Where
- Pulaski County, 1.7 mi W of Jacksonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 34.870, -92.130
Power poles were snapped off and half of a McDonalds sight was destroyed.
Thunderstorm Wind, Lonoke
- When
- July 23, 4:05 PM CST
- Where
- Lonoke County, Furlow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.830, -91.980
Trees were reported downed in Furlow on Hwy. 89.
Hail, Faulkner
- When
- July 23, 5:01 PM CST
- Where
- Faulkner County, 1.13 mi E of Greenbrier
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 35.230, -92.380
Thunderstorm Wind, Faulkner
- When
- July 23, 5:06 PM CST
- Where
- Faulkner County, 0.69 mi S of Damascus
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 35.350, -92.420
Many trees were reported downed on Hwy. 65 between Damascus and Twin Groves.
Thunderstorm Wind, Van Buren
- When
- July 23, 5:06 PM CST
- Where
- Van Buren County, 0.69 mi S of Damascus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 35.370, -92.420
Roof damage to a home was reported about 1 mile south of the Van Buren and Faulkner County line on Highway 65.
Flash Flood, Saline
- When
- July 23, 5:25 PM CST to 7:00 PM CST
- Where
- Saline County, 0.89 mi NW of Bryant to 1.57 mi SSE of Bryant
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 34.610, -92.490
Flash flooding was reported in the Alcoa area of Saline County on Social Media.
Thunderstorm Wind, Conway
- When
- July 24, 4:28 PM CST
- Where
- Conway County, 2.65 mi WSW of Plumerville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.150, -92.690
Two trees were down across Highway 64 between Morrilton and Plumerville.
Thunderstorm Wind, Saline
- When
- July 24, 5:57 PM CST
- Where
- Saline County, Benton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 34.570, -92.580
A billboard was damaged on I-30 in Benton.
Flash Flood, Saline
- When
- July 24, 6:42 PM CST to 8:00 PM CST
- Where
- Saline County, Benton to 0.75 mi SSE of Benton
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 34.570, -92.580
There was street flooding along the service road east of the I-30 Sevier St. exit.
Flash Flood, Dallas
- When
- July 27, 10:50 AM CST to 12:30 PM CST
- Where
- Dallas County, 0.9 mi SE of Fordyce to 0.93 mi S of Beech Grove
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.810, -92.410
There was street flooding was reported on Highway 79.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Vermont, July 23, 20161 death · $385,000 · 60 kt wind · 25 events
- Tornadoes and Flash Flooding in Iowa, July 23, 2016$6.5 million · EF1 · 19 events
- Flood and Hail in Massachusetts, July 23, 20161 injured · $762,000 · 50 kt wind · 68 events
- Flash Flooding and Hail in Minnesota, July 23, 2016$550,000 · 2.25 in hail · 22 events
- Flash Flooding and Flooding in Iowa, July 23 to 25, 2016$240,000 · 9 events
- Hail and Damaging Winds in New Hampshire, July 23, 20161 in hail · 44 events
- Hail and Damaging Winds in New York, July 23, 2016$51,000 · 1 in hail · 5 events
- Damaging Winds in New York, July 23, 2016$45,000 · 50 kt wind · 5 events
- Flash Flooding and Hail in Illinois, July 23, 2016$24,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Rhode Island, July 23, 2016$26,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2016$23,000 · 1 in hail · 6 events
- Dense Fog in Illinois, July 23, 201616 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652355, 652360, 652361, 652362, 652364, 652366, 652370, 652371, 652372, 652374, 652381.